Alert archive / Kansas / Flash Flood Warnings in 2009
Flash Flood Warning 29, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Sep 21, 2009, 2:48 PM CDT for Labette County, Kansas. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2009, 2:48 PM CDT (19:48 UTC)
- Expired
- Sep 21, 2009, 7:45 PM CDT
- In force
- 5 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Labette County, KS
The radar
The Tulsa radar (KINX), 113 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 7:40 PM CDT | FLOOD | 3 Sw Altamont, KS | 101 HIGHWAY WAS CLOSED DUE TO FLOODING BUT IS NOW OPEN. DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1353 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KICT 211948 FFWICT KSC099-220045- /O.NEW.KICT.FF.W.0029.090921T1948Z-090922T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 248 PM CDT MON SEP 21 2009 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLASH FLOOD WARNING FOR... LABETTE COUNTY IN SOUTHEAST KANSAS. * UNTIL 745 PM CDT. * AT 247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA. DOPPLER RADAR ESTIMATED BETWEEN 3 AND 4 INCHES OF RAIN HAS FALLEN ACROSS THE AREA...WITH ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES POSSIBLE. * LOCATIONS WITHIN THE WARNING INCLUDE... ALTAMONT...BARTLETT...CHETOPA...EDNA...LABETTE...MOUND VALLEY... OSWEGO...PARSONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WICHITA. && LAT...LON 3700 9507 3700 9545 3738 9541 3739 9508 $$ LAWSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 12:28 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Sep 21, 12:28 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1228 PM CDT MON SEP 21 2009 .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN AVIATION CONCERN WILL BE STORMS MAINLY OVER SE KS THIS AFTERNOON AND EARLY EVENING. A STRONG COLD FRONT IS CURRENTLY SITUATED JUST EAST OF KMHK AND EAST OF KICT. STRONG THETA-E ADVECTION WILL CONTINUE TO AFFECT SE KS AHEAD OF THE FRONT. THIS WILL LEAD TO ADDITIONAL STORMS TO AFFECT KCNU THROUGH AT LEAST SUNSET. THE LOWEST CIGS APPEAR TO BE JUST BEHIND THE COLD FRONT WITH SOME BRIEF IFR CIGS EXPECTED. THEREFORE INSERTED SOME IFR CIGS FOR KICT FOR A FEW HOURS BUT AM CONFIDENT THEY WILL BE SHORTLIVED. BY 00Z THE COLD FRONT IS EXPECTED TO BE LOCATED NEAR KCNU AS COOLER AND DRIER AIR INFILTRATES CENTRAL AND SOUTH CENTRAL KS. WITH THE DRIER AIR MOVING-IN...NOT EXPECTING ANY SIGNIFICANT CIGS OVERNIGHT. LAWSON && .PREV DISCUSSION... /ISSUED 1119 AM CDT MON SEP 21 2009/ UPDATE... UPDATED TO MAKE MINOR TWEAKS TO POPS AND QPF. SURFACE FRONT IS CURRENTLY SITUATED FROM KMHK TO NEAR KICT. THE MORE INTENSE SHOWERS AND STORMS CONTINUE TO AFFECT SE KS WHERE 850MB-700MB THETA-E ADVECTION IS MAXIMIZED. EVEN THOUGH SHEAR IS WEAK...ALL INDICATIONS ARE THAT THERE IS AROUND 1000-1500J/KG OF MUCAPE ACROSS SE KS WHICH IS LEADING TO SOME STRONG STORMS. WILL HAVE TO KEEP AN EYE ON EXTREME SE KS/NORTHEAST OK OVER THE NEXT FEW HOURS AS MODELS PROJECTING SOME DECENT LOW LEVEL CAPE AS MUCH OF EASTERN OK IS EXPERIENCING PLENTY OF SUN. RADAR ALSO INDICATES THAT THE STORMS OVER SE KS HAVE MOST OF THEIR HIGHER REFLECTIVITY IN THE LOWER LEVELS WHICH INDICATES THESE STORMS SHOULD BE PRODUCING SOME HIGH RAINFALL RATES...THUS WILL HAVE TO MONITOR FOR POSSIBLE SHORT TERM FLOODING ISSUES. LAWSON PREV DISCUSSION... /ISSUED 551 AM CDT MON SEP 21 2009/ AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU SCATTERED TO NUMEROUS CONVECTION WILL CONTINUE TO PREVAIL ALONG AND AHEAD OF A STRONG COLD FRONT THIS MORNING...MAINLY EAST OF A SLN-P28 LINE. MOST OF THE CONVECTION WILL BE ALONG/EAST OF THE TURNPIKE BY EARLY THIS AFTERNOON...WITH THE COLD FRONT CLEARING THE SOUTHEAST CORNER OF KANSAS BY LATE AFTERNOON. WHILE MAINLY VFR STRATOCU CIGS ARE EXPECTED TO DEVELOP TODAY...PERIODS OF MVFR OR IFR CIGS/VSBYS CAN BE EXPECTED IN AND NEAR CONVECTION. GUSTY NORTH WINDS WILL DEVELOP ACROSS THE ENTIRE AREA BEHIND THE FRONTAL PASSAGE...DIMINISHING BY TONIGHT. VFR CONDITIONS ARE EXPECTED TO PREVAIL FOR THE LATTER PART OF THE FORECAST VALID PERIOD...WITH CONDITIONAL CHANCES FOR MVFR CIGS...THOUGH CONFIDENCE NOT HIGH ENOUGH TO INSERT INTO FORECAST JUST YET. KED PREV DISCUSSION... /ISSUED 312 AM CDT MON SEP 21 2009/ DISCUSSION... MAIN FORECAST CONCERNS WILL REVOLVE AROUND UPPER LEVEL LOW PRESSURE HANGING OUT OVER THE REGION FOR SEVERAL DAYS...AND RESULTANT COOLER TEMPERATURES AND PRECIPITATION CHANCES. TDY-TONIGHT UPPER LEVEL WAVE CURRENTLY HITTING THE PROFILER NETWORK OVER COLORADO WILL PUSH A COLD FRONT EASTWARD ACROSS KANSAS...WITH NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED ALONG AND AHEAD OF THE COLD FRONT TODAY. STRONG TO SEVERE STORMS WILL BE POSSIBLE FOR LOCATIONS MAINLY EAST OF THE KANSAS TURNPIKE...AS INCREASING MOISTURE/INSTABILITY COMBINE WITH ADEQUATE SHEAR. TUE-WED UPPER LOW WILL CUT-OFF OVER THE CENTRAL PLAINS AND SPIN IN PLACE WITH COOLER THAN NORMAL TEMPERATURES EXPECTED FOR KANSAS. PRECIPITATION ACTIVITY LOOKS TO BE ISOLATED BEHIND THE COLD FRONT...AS LOW LEVEL MOISTURE IS SWEPT OUT BY STRONG COLD FRONT. ANY PRECIPITATION ACTIVITY WOULD BE DIURNALLY DRIVEN WITH COLD MID-LEVEL TEMPERATURES AND ENOUGH RESIDUAL MOISTURE LINGERING AROUND...THUS WILL KEEP POP CHANCES ON THE LOW END FOR THIS PERIOD. EXTENDED: THU-SUN NO REAL CHANGES MADE TO THIS PERIOD AS CUT-OFF UPPER LOW FINALLY SLIDES EAST OF THE REGION BY NEXT WEEKEND...WITH TEMPERATURES GRADUALLY WARMING. LOOKS LIKE BETTER RAIN CHANCES WILL ARRIVE FOR THURSDAY/FRIDAY...AS MEANINGFUL MOISTURE STREAMS NORTHWARD BACK INTO KANSAS. JAKUB AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU WARM ADVECTION LOOKS TO INCREASE ACROSS THE AREA OVERNIGHT ...AS LOW-LEVEL JET GETS GOING...THIS 850-700MB WARM/MOIST ADVECTION WILL CONTINUE TO INCREASE AHEAD OF A STRONG STORM SYSTEM AND ASSOCIATED COLD FRONT LOCATED ACROSS NW KS BY AROUND 06-08Z/MON...WHICH SHOULD BE ENOUGH TO INITIATE SCATTERED SHOWERS AND THUNDERSTORMS FROM WEST TO EAST AFTER 08Z/MON AND CONTINUE MOST OF MON MORNING. SO WILL GO WITH VCTS IN MOST LOCATIONS FOR THE MORNING HOURS. THE ABOVE MENTIONED COLD FRONT WILL SURGE SOUTHEAST ACROSS THE AREA DURING THE LATE MORNING HOURS ON MON...RESULTING IN SCATTERED SHOWERS/THUNDERSTORMS FOR MOST LOCATIONS AND WINDS SWITCHING TO THE NORTHWEST AND BECOMING GUSTY. COULD SEE SOME THE SHOWERS LEAD TO SOME MVFR CEILINGS...BUT WILL NOT INSERT THIS IN THE TAFS JUST YET...AND SEE HOW THINGS PLAY OUT FOR THE MORNING HOURS ON MON. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 74 54 68 50 / 80 30 20 20 HUTCHINSON 71 51 66 49 / 80 30 20 20 NEWTON 73 53 68 50 / 80 30 20 20 ELDORADO 74 54 68 50 / 80 50 30 20 WINFIELD-KWLD 77 56 68 51 / 70 40 30 20 RUSSELL 68 49 63 48 / 60 20 20 20 GREAT BEND 69 50 64 49 / 60 20 20 20 SALINA 71 52 66 49 / 80 30 20 20 MCPHERSON 71 51 66 49 / 80 30 20 20 COFFEYVILLE 81 58 70 53 / 100 80 40 20 CHANUTE 78 56 69 52 / 100 80 40 20 IOLA 78 56 68 52 / 100 80 40 20 PARSONS-KPPF 80 57 69 53 / 100 80 40 20 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Sep 21, 11:23 AM CDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1123 AM CDT MON SEP 21 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-221030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1123 AM CDT MON SEP 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE FOR LOCATIONS MAINLY EAST OF THE KANSAS TURNPIKE TODAY. WHILE WIDESPREAD SEVERE STORMS ARE NOT ANTICIPATED...A FEW STORMS MAY PRODUCE QUARTER SIZE HAIL AND WINDS UP TO 60 MPH. IN ADDITION THE STORMS OVER SOUTHEAST KANSAS WILL PRODUCE HIGH RAINFALL RATES WHICH MAY LEAD TO SOME LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TO RETURN TO THE REGION ON THURSDAY AND FRIDAY...THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FOR LOCATIONS EAST OF THE KANSAS TURNPIKE DURING THE AFTERNOON AND EVENING HOURS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP CJ/LAWSON
In the hours before
Special weather statement, Sep 21, 12:10 PM CDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1210 PM CDT MON SEP 21 2009 KSZ096-099-100-211745- LABETTE-MONTGOMERY-NEOSHO- 1210 PM CDT MON SEP 21 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR LABETTE...EXTREME SOUTHEAST MONTGOMERY AND SOUTHEAST NEOSHO COUNTIES... AT 1209 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WALNUT TO PARSONS TO COFFEYVILLE...AND MOVING EAST AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. HOWERTON
Local storm report, Sep 21, 12:47 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1247 PM CDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 PM FLOOD PARSONS 37.34N 95.27W
09/21/2009 LABETTE KS LAW ENFORCEMENT
LOCAL LAW ENFORCEMENT REPORTS WIDESPREAD STREET FLOODING
IN THE TOWN OF PARSONS.
&&
RBLLocal storm report, Sep 21, 12:57 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1257 PM CDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 PM HAIL ALTAMONT 37.19N 95.29W
09/21/2009 E0.88 INCH LABETTE KS LAW ENFORCEMENT
&&
RBLSpecial weather statement, Sep 21, 1:33 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 133 PM CDT MON SEP 21 2009 KSZ094-095-098-099-211900- CHAUTAUQUA-ELK-MONTGOMERY-WILSON- 133 PM CDT MON SEP 21 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHAUTAUQUA...ELK...MONTGOMERY AND WILSON COUNTIES... AT 133 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR HALE...OR 10 MILES EAST OF SEDAN...AND MOVING NORTHEAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
Special weather statement, Sep 21, 1:37 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 137 PM CDT MON SEP 21 2009 KSZ100-211900- LABETTE- 137 PM CDT MON SEP 21 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR LABETTE COUNTY... AT 136 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF MCCUNE TO EDNA...AND MOVING NORTHEAST AT 35 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
Special weather statement, Sep 21, 2:23 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 223 PM CDT MON SEP 21 2009 KSZ100-212000- LABETTE- 223 PM CDT MON SEP 21 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR LABETTE COUNTY... AT 222 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF MCCUNE TO MOUND VALLEY TO 8 MILES SOUTHEAST OF COFFEYVILLE...AND MOVING EAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 4:26 AM CDT | Areal Flood Warning | ICT | Sumner | 5 hr |
| Sep 21, 12:22 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 51 min |
| Sep 21, 12:41 PM CDT | Areal Flood Warning | ICT | Labette | 5 hr |
| Sep 21, 12:43 PM CDT | Areal Flood Warning | ICT | Neosho | 5 hr |
| Sep 21, 2:05 PM CDT | Areal Flood Warning | ICT | Montgomery | 3 hr |
| Sep 21, 2:38 PM CDT | River Flood Warning | ICT | Saline | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.